ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > Focalin
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Focalin (dexmethylphenidate)

Reply
 
Thread Tools Display Modes
  #1  
Old 03-20-09, 04:24 AM
RunningMind RunningMind is offline
Newbie
 

Join Date: Mar 2009
Location: San Francisco, CA
Posts: 5
Thanks: 3
Thanked 0 Times in 0 Posts
RunningMind is on a distinguished road
Unhappy Paranoia with Focalin / Concerta

Glad I found this forum - I feel like I need to talk about this but I don't really feel comfortable speaking about this with my friends & family, because it seems like they either think that ADD/ADHD was just "invented" to sell prescription drugs or that it's just the usual lack of concentration that everyone has.

I've been hyperactive (and very distracted) since I was a kid, but I've always gotten by, although I'd often get frustrated with my inability to focus and it's definitely affected my work performance - been stuck in the same position (as a programmer) for many years. I finally got off my butt and went to see a doctor, who diagnosed me with ADHD. So far, I've tried Strattera (just made me spaced out), Concerta and now Focalin.

Focalin is pretty similar to Concerta for me - as advertised, it seems to improve the focus aspect and slightly mitigates the side effects. I'm pretty happy now with the improved focus that Focalin is giving me, but the negative side effects (while less than Concerta) are making me wonder if it's worth it.

1) Insomnia - I NEVER had problems sleeping before I started on the medicine (I could fall asleep easily and sleep like a log). Now, sometimes I have trouble falling asleep or conversely, I'll wake up early (never been a morning person, so this is kind of weird for me).

2) Loss of appetite - I've lost about 15 pounds since I started taking concerta / focalin (not that I'm complaining too much although getting on the skinny side now), but it's definitely been noticable to my co-workers.

3) More emotional - I read somewhere that the opposite extreme chemically of ADHD is manic depression, and I've definitely noticed whereas before I used to be fairly unemotional, now I can have mood swings, from being mildly euphoric to being somewhat depressed.

4) Paranoia - This is the side effect that is really giving me second thoughts. When the medication starts wearing off towards the end of the day, I start feeling like everyone at work either is annoyed with me, thinks I'm crazy or thinks I'm taking illegal drugs. I'm not paranoid to the point where I think the whole world is conspiring against me (except maybe to talk about how weird I'm acting), but it definitely seems like an irrational fear of being disliked - kind of an extreme self-consciousness.

The problem is I can't tell if I really am acting strange because of the medication or if I'm just being paranoid and I'm really acting normal (I'm guessing the reality lies somewhere in between). I find myself apologizing to people for my behavior a lot and I'm kind of expecting to be brought into a drug "intervention" at any time now (don't think the sudden weight loss has helped in that respect). I can sometimes talk myself down and things seem better when the meds completely wear off or when I take the next dose.

Anyway, I'm really torn here. Focalin is the first drug I've tried where I'm pretty happy with the level & duration of focus (definitely improved over Concerta), but I was hoping the negative side effects would lessen more than they have. It seems like the first three side effects I listed are fairly common, although I'm just wondering if anyone else has experienced the paranoia aspect and how they've dealt with it. I'm considering just going off medications completely, but I do remember the frustration before of not being able to focus and feeling like an idiot.
Reply With Quote
  #2  
Old 03-21-09, 02:27 AM
RunningMind RunningMind is offline
Newbie
 

Join Date: Mar 2009
Location: San Francisco, CA
Posts: 5
Thanks: 3
Thanked 0 Times in 0 Posts
RunningMind is on a distinguished road
Re: Paranoia with Focalin / Concerta

Just a follow-up. I was feeling fairly disturbed last night when I was writing the last post, so today at work I decided to not take my Focalin dosage for the day. Everything that was distressing me yesterday suddenly felt fairly insignificant and silly today, and everyone I talked to seemed to treat me normally.

On the flip side, while my mind was emotionally calm, I kind of realized what a good job the Focalin was doing in improving my focus - I was back to my old self and I barely got any work done today at all.

Since the side effects don't seem too prevalent on the first day, I'm wondering if I should only use it for 2-3 days in a row and then take a rest day just to let my mind recover...
Reply With Quote
  #3  
Old 03-21-09, 10:21 PM
BingoPajamas BingoPajamas is offline
Jr Member
 

Join Date: Feb 2009
Location: Wisconsin
Posts: 10
Thanks: 0
Thanked 4 Times in 3 Posts
BingoPajamas will become famous soon enough
Re: Paranoia with Focalin / Concerta

Hi RunningMind,

I started Focalin last week and I haven't yet noticed the side effects you've described, including the insomnia and lack of hunger (I started on 5mg 2x/day and am now up to 10mg 2x/day). But when I started on Vyvanse, I seriously thought I was loosing my mind. I was concerned when Vyvanse didn't work as it took me a long time to get to the point where I thought meds could possibly help, but I was convinced by someone who has dealt with these medications that I shouldn't suffer in silence about my reaction, but talk to my doctor.

My doc assured me that this didn't mean the end of hope for help. He said that reactions to these meds vary greatly among individuals, they don't quite understand why in every case, but that several options exist--which would take some experimentation in order to understand the best option(s) (frustrating but understandable).

My advice is not to settle for feeling overwhelmed by your reaction, but to work with your doc on finding a better solution.

BTW, after I went off Vyvanse I felt immediate relief, and while I was waiting for Focalin to arrive (took over a week), I experimented by taking what's considered a small dose of Vyvanse for an adult (15mg). The problems flooded back, and I have no doubt now that it's not the med for me.

Good luck with your treatment.
Reply With Quote
Sponsored Links
  #4  
Old 03-27-09, 11:56 PM
Featherhead's Avatar
Featherhead Featherhead is offline
Member
 

Join Date: Feb 2009
Location: TN
Posts: 55
Thanks: 0
Thanked 5 Times in 5 Posts
Featherhead is on a distinguished road
Re: Paranoia with Focalin / Concerta

Stimulant meds often have anxiety and heightened emotional response as side effects, but these should lessen as your tolerance increases. Maybe you're on too high a dose?
Reply With Quote
Reply

Bookmarks

Tags
concerta, focalin, paranoia


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
transitioning to adderall from concerta hollywood Adderall 2 05-15-09 03:40 PM
Weird/scary thoughts while on Concerta? Paranoia as a side effect? Help! bostonsportsfan Concerta 10 04-17-09 01:28 AM
changing concerta to focalin my3suns General Medication Discussion 22 09-17-08 09:22 PM
concerta and paranoia in ADHD child jmcdelaney Children's Diagnosis & Treatment 10 09-22-04 08:23 AM


All times are GMT -4. The time now is 04:19 AM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums